Analysis & PDE

  • Anal. PDE
  • Volume 12, Number 5 (2019), 1149-1175.

On the Luzin $N$-property and the uncertainty principle for Sobolev mappings

Adele Ferone, Mikhail V. Korobkov, and Alba Roviello

Full-text: Access denied (no subscription detected)

However, an active subscription may be available with MSP at msp.org/apde.

We're sorry, but we are unable to provide you with the full text of this article because we are not able to identify you as a subscriber. If you have a personal subscription to this journal, then please login. If you are already logged in, then you may need to update your profile to register your subscription. Read more about accessing full-text

Abstract

We say that a mapping v:nd satisfies the (τ,σ)-N-property if σ(v(E))=0 whenever τ(E)=0, where τ means the Hausdorff measure. We prove that every mapping v of Sobolev class Wpk(n,d) with kp>n satisfies the (τ,σ)-N-property for every 0<ττ:=n(k1)p with

σ = σ ( τ ) : = τ  if  τ > τ , p τ ( k p n + τ )  if  0 < τ < τ .

We prove also that for k>1 and for the critical value τ=τ the corresponding (τ,σ)-N-property fails in general. Nevertheless, this (τ,σ)-N-property holds for τ=τ if we assume in addition that the highest derivatives kv belong to the Lorentz space Lp,1(n) instead of Lp.

We extend these results to the case of fractional Sobolev spaces as well. Also, we establish some Fubini-type theorems for N-Nproperties and discuss their applications to the Morse–Sard theorem and its recent extensions.

Article information

Source
Anal. PDE, Volume 12, Number 5 (2019), 1149-1175.

Dates
Received: 26 June 2017
Revised: 12 July 2018
Accepted: 12 August 2018
First available in Project Euclid: 5 January 2019

Permanent link to this document
https://projecteuclid.org/euclid.apde/1546657228

Digital Object Identifier
doi:10.2140/apde.2019.12.1149

Mathematical Reviews number (MathSciNet)
MR3892399

Zentralblatt MATH identifier
07006757

Subjects
Primary: 46E35: Sobolev spaces and other spaces of "smooth" functions, embedding theorems, trace theorems 58C25: Differentiable maps
Secondary: 26B35: Special properties of functions of several variables, Hölder conditions, etc. 46E30: Spaces of measurable functions (Lp-spaces, Orlicz spaces, Köthe function spaces, Lorentz spaces, rearrangement invariant spaces, ideal spaces, etc.)

Keywords
Sobolev–Lorentz mappings fractional Sobolev classes Luzin $N\mskip-2mu$-property Morse–Sard theorem Hausdorff measure

Citation

Ferone, Adele; Korobkov, Mikhail V.; Roviello, Alba. On the Luzin $N$-property and the uncertainty principle for Sobolev mappings. Anal. PDE 12 (2019), no. 5, 1149--1175. doi:10.2140/apde.2019.12.1149. https://projecteuclid.org/euclid.apde/1546657228


Export citation

References

  • D. R. Adams, “A trace inequality for generalized potentials”, Studia Math. 48 (1973), 99–105.
  • D. R. Adams, “A note on Choquet integrals with respect to Hausdorff capacity”, pp. 115–124 in Function spaces and applications (Lund, 1986), edited by M. Cwikel et al., Lecture Notes in Math. 1302, Springer, 1988.
  • D. R. Adams, “Choquet integrals in potential theory”, Publ. Mat. 42:1 (1998), 3–66.
  • D. R. Adams and L. I. Hedberg, Function spaces and potential theory, Grundlehren der mathematischen Wissenschaften 314, Springer, 1996.
  • G. Alberti, “Generalized N-property and Sard theorem for Sobolev maps”, Atti Accad. Naz. Lincei Rend. Lincei Mat. Appl. 23:4 (2012), 477–491.
  • K. Astala, “Area distortion of quasiconformal mappings”, Acta Math. 173:1 (1994), 37–60.
  • K. Astala, A. Clop, X. Tolsa, I. Uriarte-Tuero, and J. Verdera, “Quasiconformal distortion of Riesz capacities and Hausdorff measures in the plane”, Amer. J. Math. 135:1 (2013), 17–52.
  • S. M. Bates, “Toward a precise smoothness hypothesis in Sard's theorem”, Proc. Amer. Math. Soc. 117:1 (1993), 279–283.
  • C. Bennett and R. Sharpley, Interpolation of operators (Boston), Pure and Applied Mathematics 129, Academic Press, 1988.
  • J. Bourgain, M. Korobkov, and J. Kristensen, “On the Morse–Sard property and level sets of Sobolev and BV functions”, Rev. Mat. Iberoam. 29:1 (2013), 1–23.
  • J. Bourgain, M. V. Korobkov, and J. Kristensen, “On the Morse–Sard property and level sets of ${\rm W}^{n,1}$ Sobolev functions on $\mathbb{R}^n$”, J. Reine Angew. Math. 700 (2015), 93–112.
  • L. D'Onofrio, S. Hencl, and R. Schiattarella, “Bi-Sobolev homeomorphism with zero Jacobian almost everywhere”, Calc. Var. Partial Differential Equations 51:1-2 (2014), 139–170.
  • L. D'Onofrio, S. Hencl, J. Malý, and R. Schiattarella, “Note on Lusin $(N)$ condition and the distributional determinant”, J. Math. Anal. Appl. 439:1 (2016), 171–182.
  • J. R. Dorronsoro, “Differentiability properties of functions with bounded variation”, Indiana Univ. Math. J. 38:4 (1989), 1027–1045.
  • A. Y. Dubovickiĭ, “On the structure of level sets of differentiable mappings of an $n$-dimensional cube into a $k$-dimensional cube”, Izv. Akad. Nauk SSSR. Ser. Mat. 21 (1957), 371–408. In Russian.
  • A. J. Dubovickiĭ, “Sets of points of degeneracy”, Izv. Akad. Nauk SSSR Ser. Mat. 31 (1967), 27–36. In Russian; translated in Math. USSR Izv. 1:1 (1967), 25–33.
  • L. C. Evans and R. F. Gariepy, Measure theory and fine properties of functions, CRC Press, Boca Raton, FL, 1992.
  • H. Federer, Geometric measure theory, Die Grundlehren der mathematischen Wissenschaften 153, Springer, 1969.
  • A. Ferone, M. V. Korobkov, and A. Roviello, “On some universal Morse–Sard type theorem”, preprint, 2017.
  • V. M. Goldshtein and Y. G. Reshetnyak, Quasiconformal mappings and Sobolev spaces, Mathematics and its Applications (Soviet Series) 54, Kluwer, Dordrecht, 1990.
  • P. Hajłasz, M. V. Korobkov, and J. Kristensen, “A bridge between Dubovitskiĭ–Federer theorems and the coarea formula”, J. Funct. Anal. 272:3 (2017), 1265–1295.
  • S. Hencl, “Sobolev homeomorphism with zero Jacobian almost everywhere”, J. Math. Pures Appl. $(9)$ 95:4 (2011), 444–458.
  • S. Hencl and P. Honzík, “Dimension distortion of images of sets under Sobolev mappings”, Ann. Acad. Sci. Fenn. Math. 40:1 (2015), 427–442.
  • S. Hencl and P. Koskela, Lectures on mappings of finite distortion, Lecture Notes in Mathematics 2096, Springer, 2014.
  • S. Hencl and B. Vejnar, “Sobolev homeomorphism that cannot be approximated by diffeomorphisms in $W^{1,1}$”, Arch. Ration. Mech. Anal. 219:1 (2016), 183–202.
  • T. Iwaniec and G. Martin, Geometric function theory and non-linear analysis, Oxford Mathematical Monographs, Clarendon Press, Oxford, 2001.
  • A. Jonsson and H. Wallin, Function spaces on subsets of $\mathbb{R}^n$, Math. Rep. $($Chur$)$, 1984.
  • J. Kauhanen, P. Koskela, and J. Malý, “On functions with derivatives in a Lorentz space”, Manuscripta Math. 100:1 (1999), 87–101.
  • J. Kauhanen, P. Koskela, and J. Malý, “Mappings of finite distortion: condition N”, Michigan Math. J. 49:1 (2001), 169–181.
  • M. V. Korobkov and J. Kristensen, “On the Morse–Sard theorem for the sharp case of Sobolev mappings”, Indiana Univ. Math. J. 63:6 (2014), 1703–1724.
  • M. V. Korobkov and J. Kristensen, “The trace theorem, the Luzin $N$- and Morse–Sard properties for the sharp case of Sobolev–Lorentz mappings”, J. Geom. Anal. 28:3 (2018), 2834–2856.
  • M. T. Lacey, E. T. Sawyer, and I. Uriarte-Tuero, “Astala's conjecture on distortion of Hausdorff measures under quasiconformal maps in the plane”, Acta Math. 204:2 (2010), 273–292.
  • J. Malý, “Advanced theory of differentiation: Lorentz spaces”, preprint, 2003, https://www.scribd.com/document/291534463/Advanced-Diff-Theory-Jan-Maly.
  • J. Malý and O. Martio, “Lusin's condition (N) and mappings of the class $W^{1,n}$”, J. Reine Angew. Math. 458 (1995), 19–36.
  • V. G. Maz'ja, Sobolev spaces, Springer, 1985.
  • S. P. Ponomarev, “An example of an ${\rm ACTL}\sp{p}$ homeomorphism that is not absolutely continuous in the sense of Banach”, Dokl. Akad. Nauk SSSR 201 (1971), 1053–1054. In Russian; translated in Sov. Math., Dokl. 12 (1971), 1788–1790.
  • Y. Rakotondratsimba, “On the boundedness of classical operators on weighted Lorentz spaces”, Georgian Math. J. 5:2 (1998), 177–200.
  • Y. G. Reshetnyak, “Property $N$ for space mappings of class $W^1_{n,{\rm loc}}$”, Sibirsk. Mat. Zh. 28:5 (1987), 149–153. In Russian; translated in Siberian Math. J. 28:5 (1987), 810–813.
  • Y. G. Reshetnyak, Space mappings with bounded distortion, Translations of Mathematical Monographs 73, American Mathematical Society, Providence, RI, 1989.
  • Y. G. Reshetnyak, Stability theorems in geometry and analysis, Mathematics and its Applications 304, Kluwer, Dordrecht, 1994.
  • S. Rickman, Quasiregular mappings, vol. 26, Ergebnisse der Math. (3), Springer, 1993.
  • A. S. Romanov, “On the absolute continuity of Sobolev-type functions on metric spaces”, Sibirsk. Mat. Zh. 49:5 (2008), 1147–1156. In Russian; translated in Siberian Math. J. 49:5 (2008), 911–918.
  • T. Roskovec, “Higher order Sobolev homeomorphisms and mappings and the Lusin $(N)$ condition”, Rev. Mat. Complut. 31:2 (2018), 379–406.
  • S. Saks, Theory of the integral, Monografie Matematyczne 7, Polish Mathematical Society, Warsaw, 1937.
  • A. R. Schep, “Minkowski's integral inequality for function norms”, pp. 299–308 in Operator theory in function spaces and Banach lattices, edited by C. B. Huijsmans et al., Oper. Theory Adv. Appl. 75, Birkhäuser, Basel, 1995.
  • E. M. Stein, Singular integrals and differentiability properties of functions, Princeton Mathematical Series 30, Princeton University Press, 1970.
  • D. Swanson, “Pointwise inequalities and approximation in fractional Sobolev spaces”, Studia Math. 149:2 (2002), 147–174.
  • R. Černý, “Homeomorphism with zero Jacobian: sharp integrability of the derivative”, J. Math. Anal. Appl. 373:1 (2011), 161–174.
  • R. Černý, “Bi-Sobolev homeomorphism with zero minors almost everywhere”, Adv. Calc. Var. 8:1 (2015), 1–30.
  • S. K. Vodop'yanov, “Differentiability of maps of Carnot groups of Sobolev classes”, Mat. Sb. 194:6 (2003), 857–877. In Russian; translated in Sb. Math. 194:6 (2003), 857–877.
  • S. K. Vodop'yanov and V. M. Goldshtein, “Quasiconformal mappings, and spaces of functions with first generalized derivatives”, Sibirsk. Mat. Zh. 17:3 (1976), 515–531. In Russian; translated in Siberian Math. J. 17:3 (1976), 399–411.
  • W. P. Ziemer, Weakly differentiable functions: Sobolev spaces and functions of bounded variation, Graduate Texts in Mathematics 120, Springer, 1989.
  • A. Zygmund, Trigonometric series, I, 2nd ed., Cambridge University Press, 1959.